Delaware, 2003

Lightning Strike in Delaware, July 21, 2003

July 21, 2003 · NWS PHI · 1 event in 1 county or zone

A lightning strike caused a fire along the first floor ceiling of a three story wood frame house in Lewes. Firefighters when they arrived encountered smoke.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lightning strike caused a fire along the first floor ceiling of a three story wood frame house in Lewes. Firefighters when they arrived encountered smoke. It was quickly extinguished. Damage was estimated at $25,000 and no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 21, 2:31 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 21, 2:31 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR MARINE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
252 PM EDT MON JUL 21 2003

MID WEEK RAIN MAKER CONTINUES TO SLOWLY EVOLVE. TROF WILL CONTINUE
SLOWLY EAST WITH OVERALL FLOW BEOCMING PARALLEL AND SLOWING SYSTEM
DOWN. DEEP MOISTURE AND FAVORABLE JET WILL LEAD TO HEAVY RAINS AND
THE PARALLEL FLOW WILL PROMOTE TRAINING OF ECHOS.

CURRENT CONVECTION TO OUT WEST BEING DIURANLLY DRIVEN SHOULD DIE OUT
SOME BUT WILL MENTION PRECIP TONIGHT.

MARINE...WILL ISSUE SCA FOR UPPER DEL BAY THIS EVENING.
         SCA MAY BE NEEDED TUESDAY.

HYDRO...WILL ISSUE ESF FOR LATE TUESDAY INTO THURSDAY.

FCSTID =   10
MPO   66  78  64  76 /  60  70  70  50
ABE   68  83  65  79 /  60  70  60  50
RDG   68  83  65  79 /  60  70  60  50
PHL   74  86  70  82 /  40  60  60  40
12N   67  79  64  78 /  60  70  70  50
SMQ   70  84  67  80 /  50  60  60  40
TTN   72  86  69  82 /  40  60  60  40
MIV   70  86  67  82 /  40  50  60  40
ACY   73  81  71  77 /  40  50  50  40
ILG   72  85  69  82 /  40  60  60  40
DOV   73  86  69  82 /  40  50  50  40
GED   71  85  69  82 /  40  50  50  40
ESN   71  85  69  82 /  40  50  50  40

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA ANZ430 FOR THIS EVENING.

ZEV
Hazardous weather outlook, Jul 21, 4:40 AM EST, 12 hours 45 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-211130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE EXPECTED OVER THE AREA TUESDAY THROUGH THURSDAY.
A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE ON TUESDAY...WITH
DAMAGING WIND GUSTS AND/OR LARGE HAIL. ALSO...WITH SEVERAL DAYS OF
SHOWERS AND THUNDERSTORMS EXPECTED THIS WEEK...THE THREAT OF
LOCALIZED FLOODING WILL BE ON THE INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED
LATER THIS WEEK.

AMC

In the hours before

Special weather statement, Jul 21, 4:15 PM EST, 1 hour 10 minutes before
PAZ054-055-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 PM EDT MON JUL 21 2003

...STRONG THUNDERSTORMS ARE HEADING FOR THE POCONO MOUNTAIN REGION...

AT 500 PM, A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NORTH
CENTRAL PENNSYLVANIA TO THE MIDDLE SUSQUEHANNA RIVER VALLEY.  THE
LINE OF STORMS WAS MOVING TO THE NORTHEAST.

THE SOUTHERN END OF THE LINE OF STRONG THUNDERSTORMS IS EXPECTED TO
CLIP CARBON COUNTY AND MONROE COUNTY BETWEEN 630 AND 730 PM.

THE THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WIND GUSTS, HEAVY
RAIN AND FREQUENT LIGHTNING.

IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sussex

When
July 21, 5:25 PM EST
Where
Sussex County, Lewes
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333022.